Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 3, 2020, 3:57 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 3:57 PM MDT (21:57 UTC)
- Expired
- May 3, 2020, 4:45 PM MDT
- In force
- 48 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chase County, NE, Perkins County, NE
The radar
The Goodland radar (KGLD), 155 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 3:58 PM MDT | HAIL 1.25 | 4 W Grant, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105
WUUS53 KLBF 032157
SVRLBF
NEC029-135-032245-
/O.NEW.KLBF.SV.W.0002.200503T2157Z-200503T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
357 PM MDT Sun May 3 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Perkins County in southwestern Nebraska...
Northeastern Chase County in southwestern Nebraska...
* Until 445 PM MDT.
* At 357 PM MDT, a severe thunderstorm was located over Grant, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grant, Madrid, Elsie, Brandon, Grainton and Wild Horse Spring.
This includes Highway 61 between mile markers 48 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in North Platte.
&&
LAT...LON 4075 10195 4088 10199 4095 10186 4087 10125
4070 10125 4070 10135 4048 10134
TIME...MOT...LOC 2157Z 282DEG 23KT 4083 10175
HAIL...1.00IN
WIND...60MPH
$$
Jurgensen/Taylor1 follow-up statement
042
WWUS53 KLBF 032222
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
422 PM MDT Sun May 3 2020
NEC029-135-032245-
/O.CON.KLBF.SV.W.0002.000000T0000Z-200503T2245Z/
Perkins NE-Chase NE-
422 PM MDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHERN PERKINS AND NORTHEASTERN CHASE COUNTIES...
At 422 PM MDT, a severe thunderstorm was located near Madrid, or 8
miles southeast of Grant, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grant, Madrid, Elsie, Brandon, Grainton and Wild Horse Spring.
This includes Highway 61 between mile markers 48 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4089 10186 4093 10172 4087 10125 4070 10125
4070 10135 4048 10134 4075 10195 4082 10197
TIME...MOT...LOC 2222Z 292DEG 23KT 4077 10160
HAIL...1.25IN
WIND...60MPH
$$
Jurgensen/TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:39 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 3, 2:39 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service North Platte NE 339 PM CDT Sun May 3 2020 .SHORT TERM...(This evening through Monday night) Issued at 338 PM CDT Sun May 3 2020 The primary forecast challenges this week include thunderstorms, including severe potential tonight, and temperatures. A marginal risk of severe weather encompasses the western half of the forecast area this evening and tonight, while an excessive rainfall threat affects the southern half. Temperatures cool behind the storms, leading to patchy frost potential in the panhandle for Tuesday. Additional moisture is possible later this week, along with another chance of frost or near freezing low temps. This evening and tonight... Showers and thunderstorms will overspread the area, resulting in over one inch of moisture in spots, particularly southwest Neb. Storms should come in a couple waves, with the first already underway in the western panhandle and northeast Colo. These should remain isolated to scattered in nature and move through the southern Sandhills and SW Neb through the mid evening. The environment is favorable for supercells with mesoanalysis indicating 1000+ j/kg MLCAPE, 50+ kts of deep layer shear, and veering winds in the low levels. Latest CAMs show increased elevated CAPE around -20C and DCAPE, which suggest potential for large hail and strong winds. The H3 jet is approaching 100kts overhead, promoting upper level divergence. Moisture content is not an issue with this system as south/southeast low level flow has been pushing dew points into the lower 50s and PWATs above season norms. After the first round of storms, additional activity is expected overnight into Monday morning. Broad isentropic upglide intensifies ahead of the surface boundary. Heavy rain will be the bigger threat as the showers/storms will be more widespread and slower-moving. Using a blend of NBM and WPC and applying more of a broadbrushed solution, moisture totals will likely exceed one inch for areas south of Hwy 2 and up to 0.75 inches in northern Neb. For min temps, bumped them up slightly to account for continued southeast winds and increasing cloud cover. Monday and Monday night... Rain showers continue pushing east/northeast through the day. Precip may be slow to pull out of the forecast area as wrap-around moisture behind the low combines with remnant low level lift and instability. The strongest forcing has moved on, which will limit thunder potential. However, northwest winds will be quite blustery behind the front/sfc low. Mechanical forcing and general mixing will bring 30+ kt H7 flow toward the surface. Guidance has also trended cooler for highs. Seemed reasonable given cloud cover and CAA. Max temps range from near 60 far north to upper 60s far southwest. Drier air arrives late in the day as the next surface high builds into the northern Rockies. Subsidence will lead to clearing skies and lighter winds after dark. With a favorable setup for full boundary layer decoupling, low temps should be seasonably cool. A general model blend gives mid 30s far west and lower 40s north central. Will have to watch for patchy frost formation in the panhandle and western Sandhills. .LONG TERM...(Tuesday through Sunday) Issued at 338 PM CDT Sun May 3 2020 Tuesday and beyond... An upper low centered around Hudson Bay pushes a large trough into the Eastern U.S. while a ridge tries to build over the West Coast. With northwest flow aloft firmly in place over Nebraska, trends hint at seasonably mild to cool temps and additional waves of moisture. The next chance of widespread precip comes late Wednesday into Thursday as a cool front passes through the area. Some thunderstorms are possible, but severe potential is low. Temps fall fairly quickly Thursday night behind the front. If any showers linger, especially in NW Neb, a few wet snowflakes may mix in. After the rain precip out, could be looking at more frost (mainly west). && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1227 PM CDT Sun May 3 2020 Showers and thunderstorms present the greatest aviation weather concerns for western and north central Nebraska through Monday morning. Scattered thunderstorms develop in the panhandle late this afternoon and move into the Sandhills and southwest Nebraska this evening. The first round should affect LBF and VTN shortly after 04/00z. Gusty erratic winds, hail, and brief torrential rainfall are possible. Precipitation becomes more widespread and continuous overnight, mainly in the form of rain showers, which will reduce ceilings. Most terminals will likely drop to MVFR (and locally IFR). A cold front will switch surface winds from southeast to northwest late Monday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Snively
Hazardous weather outlook, May 3, 1:16 PM MDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 216 PM CDT Sun May 3 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-041930- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 216 PM CDT Sun May 3 2020 /116 PM MDT Sun May 3 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Showers and thunderstorms are expected tonight. Some storms may be strong or severe west of Highway 83, with the primary threats being strong winds, very heavy rain, and hail. Rainfall amounts of over an inch are possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. More thunderstorms are possible Wednesday evening through Thursday evening, but the severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Reports of hail, wind, and rainfall amounts would be greatly appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, May 3, 2:43 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
243 PM MDT Sun May 3 2020
NEZ022-032130-
Garden NE-
243 PM MDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH AND SOUTHERN GARDEN COUNTIES UNTIL 330 PM MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lisco, or 15 miles west of Oshkosh, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Oshkosh, Lewellen, Lisco, Ash Hollow State Historical Park, Dogtown
Flats, Bluewater Battlefield State Historical Park and Sugar Loaf
Hill.
This includes Highway 92 between mile markers 115 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4160 10263 4163 10199 4140 10198 4139 10206
4127 10205 4134 10261 4139 10261 4140 10264
TIME...MOT...LOC 2043Z 269DEG 40KT 4147 10263
JurgensenSpecial weather statement, May 3, 2:56 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service North Platte NE 256 PM MDT Sun May 3 2020 NEZ022-023-032145- Grant NE-Garden NE- 256 PM MDT Sun May 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND NORTHEASTERN GARDEN COUNTIES UNTIL 345 PM MDT... At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Crescent Lake National Wildlife Refuge, or 28 miles north of Oshkosh, moving east at 25 mph. Winds in excess of 40 mph and penny size hail will be possible with this storm. Locations impacted include... Swede Lake and Britton Lake. LAT...LON 4174 10227 4188 10229 4196 10181 4175 10179 TIME...MOT...LOC 2055Z 262DEG 20KT 4182 10221 Snively
Special weather statement, May 3, 3:33 PM MDT, 24 minutes before
Special Weather Statement National Weather Service North Platte NE 333 PM MDT Sun May 3 2020 NEZ022-035-056-057-032215- Deuel-Arthur-Garden-Keith- 333 PM MDT Sun May 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ARTHUR... NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES... At 331 PM MDT, a strong thunderstorm was located over Oshkosh, moving east at 25 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. This storm will be near... Lewellen around 355 PM MDT. Other locations impacted by this storm include Ash Hollow State Historical Park, Ruthon, Clear Creek State Wildlife Management Area, Bluewater Battlefield State Historical Park and Windlass Hill. This includes Highway 92 between mile markers 115 and 123. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near Lake McConaughy, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4136 10241 4149 10243 4150 10190 4116 10201 TIME...MOT...LOC 2131Z 283DEG 21KT 4142 10230 Taylor
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:43 PM MDT | Special Weather Statement | LBF | Garden | 47 min |
| May 3, 2:56 PM MDT | Special Weather Statement | LBF | Grant | 49 min |
| May 3, 3:16 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 44 min |
| May 3, 3:33 PM MDT | Special Weather Statement | LBF | Deuel | 42 min |
| May 3, 3:58 PM MDT | Special Weather Statement | LBF | Cherry | 32 min |
| May 3, 4:05 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Keith | 40 min |
| May 3, 4:14 PM MDT | Special Weather Statement | LBF | Perkins | 46 min |
| May 3, 4:16 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 44 min |
| May 3, 4:42 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Lincoln, Perkins | 48 min |
| May 3, 4:43 PM MDT | Severe Thunderstorm Warning | LBF | Keith | 47 min |
| May 3, 4:54 PM MDT | Special Weather Statement | LBF | Cherry | 51 min |
| May 3, 4:55 PM MDT | Special Weather Statement | LBF | Grant | 50 min |
| May 3, 5:01 PM MDT | Special Weather Statement | LBF | Cherry | 29 min |
| May 3, 5:21 PM MDT | Special Weather Statement | LBF | McPherson | 24 min |
| May 3, 5:28 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Frontier, Hayes | 47 min |
| May 3, 5:31 PM MDT | Special Weather Statement | LBF | Cherry | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.